Psychotropics in Your Medicine Cabinet: A Case Study of Dimenhydrinate Use.J Addict Med. 2019 Sep/Oct; 13(5):412-414.JA
: Reporting of intoxication and withdrawal from aberrant use of over-the-counter medication has been sparse and inconsistent in literature. Attributed to their anticholinergic properties, medications such as dimenhydrinate (Gravol) taken in supratherapeutic doses have been associated with euphoria, anxiolysis, and hallucinations. We present a case of a woman in her forties, with a psychiatric history of bipolar disorder, and complex concurrent medical history including familial Mediterranean fever (FMF), and fibromyalgia, admitted for withdrawal management of her intravenous dimenhydrinate use. As a result of her FMF, there were numerous hospital admissions and treatment which required intravenous access. Hence, a physician-inserted intravenous access port was placed on her chest. The port was maintained monthly with the help of a community agency. In this port, she was injecting 100 to 200 mg of dimenhydrinate hourly for its euphoric and calming effects, consuming upwards of 2400 mg/d. Comprehensive laboratory work-up and urine drug screening were unremarkable. Vital signs were stable. Her mental status at time of admission was lethargic, unfocused, but calm. Her withdrawal symptoms included severe nausea, vomiting, sedation, headaches, dizziness, anxiety, and muscle stiffness. Her detoxification was managed with benztropine and lorazepam, and was well tolerated. The patient was discharged to a community inpatient rehabilitation center. Urine drug testing before discharge was negative. This case draws attention to the addictive potential of dimenhydrinate and offers a regime for its medical withdrawal management. Additionally, this case highlights that screening and management of over-the-counter medications warrants further clinical consideration and investigation.